coming off seroquel

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Oct 2007
Total Posts : 1
   Posted 10/24/2007 6:27 PM (GMT -6)   
Hi everyone, I want to take my wife off of seroquel, 600 mg nightly for schizophrenia. Why you might ask is he trying to take his wife off seroquel and not his doctor. Well that answer is simple. Her doctor is in my opinion incompetent. A little background first. My wife has been hospitalized many times since her late teens. When we married in 1996 I experienced my first schizophrenic episode with her. She has spent up to a month in the hospital at a time . My wife's condition is severe enough that eledctro-convulsive therapy is the only thing that brings her around. She took between 3-4mg risperdal over the years and had resonable success until last year when it seemed that the risperdal stopped working. I had her switched to seroquel after a suicide attemt. All the seroquel does is postpone the inevitable symptoms. She had a serious breakdown last month and ended up in the hospital again, (4th time in 16 months) and I know she needs a new med, her doc says 800mg seroquel, 600 mg lithium and 6mg invega will do the trick. After 3 weeks on the meds she started with the restles leg movements it was bad and getting worse it was in her legs, hands and arms. My wife couldn't finish a sentence without losing her thoughts and she seemed drugged up. Extrapyramidal symptoms, shaking and uncontrolled movements, I looked it up, a very common side effect of risperdone and seroquel type drugs. Maybe the invega maybe everything else, I don't know. I called her docs answering service he got back to me 2 days later, great guy that he is he prescibed, are you ready, REQUIP for restless leg syndrome and DEPLIN to help with her dopamine. I want to scream. I immediatly stopped the lithium and invega and took her to a dose of seroquel that keeps her stable (600mg) but that is only temperary because her possitive schizophrenic symptoms always come back on seroquel. Over the course of 2  and a half weeks the shaking stopped thank GOD. I hope that a switch to 3 mg of invega only will help her, I want to eliminate the seroquel altogether. I don't know how to take her down on the seroquel. The invega works pretty fast and I really don't want the shaking coming back. Her doc knows I took her off the dope he had her on and treats me like I don't count. I am in the process of switching doctors but until then I was hoping to get some advice. Any help will be a Godsend to me. Also on a side note is anyone familiar with the Pfeiffer treatment center and its treatment of schizophrenia through vitamin therapy? -memyselfandi

Post Edited (memyselfandi123) : 10/24/2007 5:32:30 PM (GMT-6)

Veteran Member

Date Joined Feb 2003
Total Posts : 1432
   Posted 10/24/2007 8:10 PM (GMT -6)   
I am glad that you were able to find us. 
I have to say your wife's situation sounds very complicated. In my opinion I would highly suggest that you get a referral to another psychiatrist and let them know that you need to get your wife in as soon as possible.
Do you think that maybe she should go to the hospital and get re-evaluated with a new psychiatrist? It sounds very risky to be adjusting her medications without one.
I am sure others on our board will be around soon to give you some of their own opinions.
I hope you find some help in this matter.

Crohns Disease-Remicade since 1999, Methotrexate
Fibromyalgia & Arthritis
Bipolar & Panic/Anxiety-Trileptal, Xanax, Trazadone, Wellbutrin

Veteran Member

Date Joined May 2007
Total Posts : 3715
   Posted 10/24/2007 11:35 PM (GMT -6)   
Hi MeMyselfandI:

Welcome to the Board. It's good to have you. I hope we can help you, although we are a bipolar board. You don't mention bipolar in your post, only schizophrenia -- but given the lithium I'm going to guess your wife's suffering from both.

I can appreciate not liking your doctor. If you page through the previous posts here on our discussion forums, you'll see dozens of posts by people who are frustrated with their psychiatrists. Nonetheless, yanking your wife off of her drugs is VERY dangerous and you are likely to make things much worse than they already are. Here's how one site put it:

"Can I Stop Talking Lithium Suddenly? Absolutely not! It is very unwise and risky to stop taking lithium suddenly, even if you feel better. Recent studies have shown that if you are taking lithium for bipolar disorder and stop it suddenly (ie over 1 to 14 days) you have a 1 in 2 (50%) chance of becoming ill again within six months and a 90% chance of becoming ill again within 3 years. If you need to stop lithium, it should be gradually over at least four weeks, preferably longer i.e. 3-6 months The dose should be decreased gradually during this time to minimise possible problems. You've got a lot to lose if you stop lithium too quickly."

Your wife wasn't on a huge amount of lithium, however, that is an ENORMOUS amount of seroquel, and I definitely wouldn't try and stop that. You'll quite likely bring on an intense episode. If she were in the hospital, that would be one thing... Instead, I'd take Sukay's recommendation, get a new doc ASAP. Leave the drugs be until you get the second doctor lined up. There's a reason psychiatrists get paid for what they do: most of them come equipped with an incredible amount of education and experience. Use them as a resource-- don't fight it.

My sympathies are definitely with you, and especially your wife. It's no fun to suffer that extreme discomfort and sorrow. I hope you both find a good doc soon. Again, welcome to the site. I hope we can offer some good conversation and companionship.
Co-Moderator, Bipolar Forum

It is a melancholy of mine own, compounded of many simples, extracted from many objects, and indeed the sundry contemplation of my travels, in which my often rumination wraps me in a most humorous sadness. -- William Shakespeare

Post Edited (serafena) : 10/25/2007 12:06:49 AM (GMT-6)

Regular Member

Date Joined Sep 2006
Total Posts : 261
   Posted 10/25/2007 1:23 AM (GMT -6)   
my sister is taking 5 seroquil a day, was taking 4, so now she is on 1000 mg a day , if 500 is alot, then what is 1000

Veteran Member

Date Joined May 2007
Total Posts : 3715
   Posted 10/25/2007 12:32 PM (GMT -6)   
A lot.

The "prescribing information" infomation on the official Seroquel site says that for schizophrenia, 800mgs is considered the "highest dose" by the makers of Seroquel. Here's the official page: The highest useful dose for bipolar seems to be 600 for "anti-depressant" qualities. Obviously it's up to the doc and I am no doc.
Co-Moderator, Bipolar Forum

It is a melancholy of mine own, compounded of many simples, extracted from many objects, and indeed the sundry contemplation of my travels, in which my often rumination wraps me in a most humorous sadness. -- William Shakespeare

Post Edited (serafena) : 10/25/2007 11:42:37 AM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, October 27, 2016 6:09 AM (GMT -6)
There are a total of 2,712,745 posts in 299,125 threads.
View Active Threads

Who's Online
This forum has 153711 registered members. Please welcome our newest member, yellomello.
259 Guest(s), 6 Registered Member(s) are currently online.  Details
grdner, tidalmouse, rocckyd, getting by, xy123, Robertmp

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer